New Jersey, 2008Damaging Wind in New Jersey, May 27, 2008
May 27, 2008 · NWS OKX · 1 event in 1 county or zone
A cold front crossed the Tri-State on the 27th producing isolated severe weather across Essex County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the Tri-State on the 27th producing isolated severe weather across Essex County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 27, 3:12 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, May 27, 3:12 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
412 PM EDT TUE MAY 27 2008
.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE TRI-STATE LATE THIS AFTERNOON
AND EVENING. HIGH PRESSURE THEN BEGINS TO BUILD IN FROM THE
MIDWEST LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A TROUGH OF
LOW PRESSURE WILL CROSS THE REGION ON THURSDAY...FOLLOWED BY A
WEAK COLD FRONT THURSDAY NIGHT. HIGH PRESSURE THEN BUILDS IN FROM
THE SOUTHEAST FRIDAY AND FRIDAY NIGHT. AN AREA OF LOW PRESSURE
APPROACHES FROM THE GREAT LAKES SATURDAY AND SATURDAY NIGHT...THEN
SLOWLY CROSSES THE AREA FROM SUNDAY INTO MONDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
LINE OF STRONG TO LOCALLY SEVERE TSTMS HAVE DEVELOPED IN A SW TO NE
AXIS ACROSS LOWER HUDSON VALLEY AND SW CONN ALONG PRE-FRONTAL
TROUGH. POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL SLOWLY
SINK SE ACROSS THE LOWER HUDSON VALLEY...NORTHEAST NEW
JERSEY...SOUTHWEST CT...AND NYC AS COLD FRONT SLIDES SE INTO
MARGINAL TO MODERATELY UNSTABLE ENVIRONMENT.
ANY BOWED SEGMENTS WITHIN THE LINE WILL BE WHERE THE GREATEST SEVERE
THREAT EXISTS...PRIMARILY FROM DAMAGING WIND GUSTS...THERMAL
STRUCTURE IS MARGINAL AT BEST FOR HAIL...THOUGH SOME HAIL OF AROUND
PENNY SIZE CANNOT BE COMPLETELY RULED OUT.
THE FRONT SHOULD BE THROUGH THE MAIN THREAT AREA BY AROUND 00Z.
AS CONVECTION TRACKS FURTHER EAST INTO LOW LEVEL STABLE MARINE
LAYER WOULD EXPECT THE ORGANIZED LINE AND SEVERE CONVECTION TO
FALL APART AS IT HITS THE MARINE LAYER...BUT MARGINAL ELEVATED
INSTABILITY SHOULD BE ABLE TO SUPPORT SOME SCATTERED ELEVATED
THUNDERSTORMS.
COLD FRONT SEEMS TO BE BECOMING MORE E TO W ORIENTED...ALIGNING WITH
WESTERLY FLOW ALOFT. SOME HAVE GONE A BIT SLOWER THAN MODELS WITH
FRONTAL PASSAGE...GOING WITH LIKELY POPS EARLY THIS
EVENING...TAPERING OFF FROM NW TO SE THROUGH 06Z.
TROUGH AXIS SLIDES THROUGH NEW ENGLAND TONIGHT...WITH HIGH PRESSURE
BUILDING IN FROM THE GREAT LAKES. THIS PUSHES COLD FRONT WELL SE OF
THE REGION LATER TONIGHT WITH CLEARING SKIES IN DEEP N/NW FLOW AND
INCREASING SUBSIDENCE LATE. MODERATE CAA ON NW FLOW TONIGHT...WITH
850 HPA TEMPS DROPPING ABOUT 10C...AND SURFACE TEMPS DROPPING TO
MID/UPPER 40S INTERIOR AND AROUND 50-LOWER 50S CITY/COAST.
SLIGHTLY BELOW SEASONABLE.
REGION WILL GENERALLY BE IN THE WNW UPPER FLOW WED...BETWEEN
DEPARTING SHORTWAVE/POLAR VORTEX NORTH OF NEWFOUNDLAND AND RIDGING
ACROSS SOUTHERN PLAINS.
AT THE SURFACE HIGH PRESSURE BUILDS JUST W AND THEN SW OF THE
REGION. SUNNY SKIES EXPECTED IN SUBSIDENCE AND NW FLOW ALOFT. MIXING
TO AT LEAST 850 HPA ON TUES...BUT WITH 850 HPA TEMPS ONLY AROUND 3
TO 4 C...EXPECT HIGHS MAINLY IN THE UPPER 60S ACROSS MOST OF THE
REGION (AROUND 4 TO 6 DEGREES BELOW NORMAL). NORTHERLY GRADIENT TO
START THE DAY WILL WEAKEN IN THE AFTERNOON AS ANOTHER WEAK SHORTWAVE
MOVES NORTH OF THE REGION WITH A WEAK SURFACE TROUGH DEVELOPING
ACROSS THE COASTAL PLAIN. THIS WILL LIKELY ALLOW FOR LATE AFTERNOON
SEA BREEZE DEVELOPMENT ALONG THE COAST.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
CHILLY NIGHT WED NIGHT WITH WEAK GRADIENT AND CLEAR SKIES AS HIGH
PRESSURE CONTINUES TO BUILD JUST SW OF THE AREA. GOOD RADIATIONAL
COOLING CONDITIONS ACROSS OUTLYING AREA. TEMPS WILL LIKELY FALL INTO
THE 40S ACROSS MOST OF THE REGION(MID/UPPER 30S INTERIOR
VALLEYS/PINE BARRENS)...EXCEPT NYC METRO LOWER 50S. COULD BE LOOKING
AT SOME PATCHY FROST ACROSS PINE BARRENS AND INTERIOR VALLEYS OF
SOUTHERN CONN/LOWER HUDSON VALLEY.
SHORTWAVE ENERGY ROUNDS BASE OF POLAR VORTEX...THROUGH SOUTHERN
QUEBEC/NORTHERN NEW ENGLAND ON THURS. THIS WILL HAVE A WEAK COLD
FRONT CROSSING THROUGH THE REGION LATE IN THE DAY. WITH LACK OF
MOISTURE...THIS WILL BE A DRY FRONTAL PASSAGE WITH ONLY A BIT OF
LATE DAY MID CLOUDS/HIGH BASED CU TO MARK APPROACH. WITH
STRENGTHENING S FLOW AHEAD OF THE FRONT...850 HPA TEMPS REBOUND TO
AROUND 8 C. WITH MIXING TO AT LEAST 850 HPA ONCE AGAIN...TEMPS
SHOULD REBOUND INTO THE MID 70S ACROSS INTERIOR. LOWER 70S ACROSS
COAST WITH AFTERNOON SEA BREEZE.
SHORTWAVE/COLD FRONT MOVES EAST THURS NIGHT...WITH HIGH PRESSURE
BUILDING BACK IN. TEMPS SLIGHTLY ABOVE SEASONABLE IN MODERATING
AIRMASS.
CENTRAL PLAINS RIDGING FLATTENS ON THURSDAY...WITH MORE ZONAL
WESTERLY FLOW INTO THE REGION. AT THE SURFACE...HIGH PRESSURE BUILDS
SE OF THE REGION ON FRI...WITH WARM FRONT DEVELOPING ACROSS
MID-ATLANTIC AND SLOWLY PUSHING NORTH. WOULD EXPECT INCREASING HIGH AND
MID DECK DURING THE DAY FRI...CONVECTIVE DEBRIS FROM CONVECTION OVER
GREAT LAKES AND OHIO VALLEY. GFS HINTING AT A WEAKENING CONVECTIVE
COMPLEX WORKING ALONG WARM FRONT TOWARDS THE REGION BY LATE IN THE
DAY...BUT NOT CONFIDENT ON THAT...SO WILL KEEP THINGS DRY FOR NOW.
WITH SOUTHERLY FLOW DEVELOPING DURING THE DAY...AND 850 HPA TEMPS
AGAIN AROUND 8C...TEMPS ACROSS THE CITY/INTERIOR SHOULD RISE WELL
INTO THE 70S...BUT COOLER ALONG THE COAST(LOWER 70S) WITH WIND OFF
THE STILL COOL WATERS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
TSRA CHANCES INCREASE FRI NIGHT AS WAA ALOFT BEGINS AND MCS INDUCED
S/W APPROACHES FROM THE W. BEST CHANCES AFT MIDNIGHT AS LL JET KICKS
IN. S/W THEN TRACKS THROUGH THE CWA ON SAT BRINGING TSRA WITH MOD
INSTABILITY. BREEZY SW WINDS AHEAD OF THE MID LVL TROF. STRONGER
WINDS MAY MIX DOWN IN TSTMS AS H85 CORE OF 65KT TRACKS THROUGH THE
CWA. HEAVIEST PCPN IN THE VCTY OF THE WARM FRONT. GFS HAS THE
POSITION JUST N OF THE CWA...PERHAPS CLIPPING CT ZONES. WITH NRN
STREAM DIPPING S...CHANCES FOR SHRA ON SUN AND MON. WITH PW/S 1IN OR
LESS...BEST PCPN CHANCES COULD BE LIMITED TO THE AFTN HOURS.
GFS/ECMWF PROG A DRY TUES.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCT CONVECTION ANTICIPATED ACROSS THE TERMINAL FORECAST AREA THROUGH
EARLY THIS EVENING ALONG AND AHEAD OF AN APPROACHING COLD FRONT.
POTENTIAL EXISTS FOR ISOLATED STRONG/SEVERE CONVECTION WITH WIND
GUSTS UP TO 60 KT FROM NYC N AND W. GENERALLY A VFR FORECAST...BUT
BRIEFLY MVFR IN ANY CONVECTION. S/SW WINDS AT AROUND 10 KT THIS
AFTERNOON WILL VEER AROUND AHEAD OF THE FRONT AND BECOME N/NW WITH
FROPA AT 10 TO 15 KT WITH GUSTS UP TO 25 KT THIS EVENING. COLD
FRONTAL PASSAGE IS FORECAST TO OCCUR FROM 21Z AT KSWF TO 01Z KGON.
THE NORTHERLY FLOW DIMINISHES AFTER 12Z WED.
OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
SUB-VFR CONDITIONS POSSIBLE FRI NIGHT INTO SAT AS A FRONTAL SYSTEM
IMPACTS THE AREA...OTHERWISE VFR.
&&
.MARINE...
A PERSISTENT SLY FLOW HAS KEPT SEAS RIGHT AROUND SCA CRITERIA ON THE
OCEAN WATERS THIS AFTERNOON. A STRONG COLD FRONT WILL PUSH ACROSS
THE WATERS THIS EVENING WITH SCT CONVECTION...POTENTIALLY STRONG TO
SEVERE ACROSS NY HARBOR AND WESTERN LONG ISLAND SOUND. THE MARINE
ENVIRONMENT IS EXPECTED TO WEAKEN THE LINE AS IT PROGRESSES ACROSS
THE EASTERN WATERS. IN THE WAKE OF THE COLD FRONT...A STRONG
NORTHERLY FLOW WILL DEVELOP OVERNIGHT WITH MARGINAL SCA CONDITIONS
ON THE OCEAN WATERS THROUGH WED MORNING. OCCASIONAL GUSTS TO SCA
CRITERIA POSSIBLE ACROSS THE REMAINING WATERS OVERNIGHT...BUT NOT OF
LONG ENOUGH DURATION TO WARRANT A HEADLINE.
THE NORTHERLY FLOW WEAKENS WED MORNING AND THEN BACKS AROUND TO THE
W/SW IN THE AFTERNOON AS A TROUGH MOVES ACROSS THE WATERS EARLY IN
THE EVENING. THEN...TRANQUIL CONDITIONS FORECAST THROUGH FRI WITH A
WESTERLY FLOW BECOMING SLY BY FRI.
TSTMS WILL DEVELOP LATE FRI NIGHT INTO SAT AS LOW PRES APPROACHES.
SW WINDS WILL INCREASE WITH SCA CONDITIONS BY SAT MORNING. SEAS MAY
INCREASE ACROSS THE ERN OCEAN TO OVER 10FT DURING THE DAY ON SAT. AS
THE LOW TRACKS EWD...AN ASSOCIATED COLD FRONT WILL DRIFT E OVER THE
CSTL WATERS SAT NIGHT AND BE OVER THE OFFSHORE WATERS ON SUN.
ALTHOUGH SCA SEAS ON SUN WILL LIKELY LINGER ON THE OCEAN...WINDS
WILL BE BLW 25KT.
&&
.HYDROLOGY...
GENERALLY LOOKING AT 1/4 TO 1/2 INCH OF QPF AREAWIDE WITH SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. LOCALLY 1 TO 2
INCHES OF RAIN POSSIBLE ACROSS LOWER HUDSON VALLEY AND SW CONN
WITH TRAINING OF CELLS. MINOR FLOODING OF PRIMARILY URBAN POOR
DRAINAGE AREAS IS POSSIBLE...ESPECIALLY IN AREAS OF TRAINING
CELLS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ350-353-
355.
&&Hazardous weather outlook, May 27, 3:24 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
424 PM EDT TUE MAY 27 2008
CTZ007-008-011-012-NYZ077>081-282030-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
424 PM EDT TUE MAY 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT THAT WILL SLOWLY SLIDE
SOUTHEAST THROUGH THE REGION. STRONG WINDS WILL BE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005-006-009-010-NJZ002>006-011-NYZ067>076-282030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-
424 PM EDT TUE MAY 27 2008
...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-340-345-350-353-355-282030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
424 PM EDT TUE MAY 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS SHOULD CROSS THE WATERS LATE THIS
AFTERNOON AND EVENING FROM NORTHWEST TO SOUTHEAST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ335-338-282030-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
424 PM EDT TUE MAY 27 2008
...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, May 27, 12:52 PM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
152 PM EDT TUE MAY 27 2008
NJZ002-NYZ067-069-271830-
ORANGE-ROCKLAND-WESTERN PASSAIC-
152 PM EDT TUE MAY 27 2008
...STRONG THUNDERSTORM WILL IMPACT NORTHERN PASSAIC...WESTERN
ROCKLAND AND SOUTHERN ORANGE COUNTIES...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIONVILLE...OR 10 MILES WEST OF WARWICK...
AND MOVING EAST AT 20 MPH.
THIS STORM WILL BE...
NEAR WARWICK BY 220 PM.
NEAR GREENWOOD LAKE BY 230 PM.
PEOPLE IN PASSAIC...ROCKLAND AND SOUTHERN ORANGE COUNTIES...INCLUDING
UNIONVILLE...WARWICK AND GREENWOOD LAKE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 50
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
GOODMAN
Special weather statement, May 27, 1:02 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
202 PM EDT TUE MAY 27 2008
CTZ005-006-009-NYZ068-070-271900-
EASTERN PUTNAM-FAIRFIELD-NEW HAVEN-NORTHERN WESTCHESTER-
202 PM EDT TUE MAY 27 2008
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NEW HAVEN...EASTERN
PUTNAM AND NORTHERN WESTCHESTER COUNTIES...
AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTH OF
WOODBURY CENTER TO 5 MILES SOUTH OF SHERMAN TO PEEKSKILL...OR ALONG
A LINE EXTENDING FROM 9 MILES EAST OF NEW MILFORD TO SHERMAN TO
PEEKSKILL...AND MOVING SOUTHEAST AT 22 MPH.
THESE STORMS WILL BE...
NEAR DANBURY BY 210 PM.
NEAR SOUTHBURY BY 220 PM.
NEAR WATERBURY BY 225 PM.
NEAR RIDGEFIELD BY 230 PM.
NEAR NAUGATUCK BY 235 PM.
NEAR GEORGETOWN BY 240 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
GOODMAN
Special weather statement, May 27, 2:04 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
304 PM EDT TUE MAY 27 2008
CTZ006-010-272000-
NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
304 PM EDT TUE MAY 27 2008
...STRONG THUNDERSTORM WILL IMPACT SOUTHERN NEW HAVEN COUNTY...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DERBY...OR NEAR SHELTON...AND MOVING
SOUTHEAST AT 18 MPH.
THIS STORM WILL BE...
NEAR DERBY BY 310 PM.
NEAR ORANGE BY 320 PM.
6 MILES SOUTHWEST OF HAMDEN BY 330 PM.
NEAR NEW HAVEN BY 335 PM.
NEAR BRANFORD BY 355 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
GOODMAN
Special weather statement, May 27, 2:10 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
310 PM EDT TUE MAY 27 2008
CTZ009-NJZ002-NYZ067-069-070-272015-
NORTHERN WESTCHESTER-ORANGE-ROCKLAND-SOUTHERN FAIRFIELD-
WESTERN PASSAIC-
310 PM EDT TUE MAY 27 2008
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PASSAIC...ROCKLAND...
SOUTHERN ORANGE AND WESTCHESTER COUNTIES...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW CANAAN TO
OSSINING TO WARWICK TO UNIONVILLE...OR ALONG A LINE EXTENDING FROM
NEW CANAAN TO OSSINING TO WARWICK TO 10 MILES WEST OF WARWICK...AND
MOVING EAST AT 25 MPH.
THESE STORMS WILL BE...
NEAR GREENWOOD LAKE BY 320 PM.
NEAR NEW CANAAN BY 325 PM.
NEAR WESTPORT BY 335 PM.
NEAR FAIRFIELD BY 340 PM.
NEAR NORWALK BY 345 PM.
NEAR NEW CITY BY 355 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
GOODMAN
Special weather statement, May 27, 3:04 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT TUE MAY 27 2008
NYZ078-079-081-272100-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-
404 PM EDT TUE MAY 27 2008
...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRIDGEPORT TO
NORTHPORT...AND MOVING EAST AT 32 MPH.
THESE STORMS WILL BE...
NEAR STONY BROOK BY 420 PM.
NEAR PORT JEFFERSON BY 425 PM.
NEAR MOUNT SINAI BY 430 PM.
NEAR ROCKY POINT BY 435 PM.
NEAR MIDDLE ISLAND BY 440 PM.
NEAR WADING RIVER BY 445 PM.
WIND GUSTS UP TO 35 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH
THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
GOODMAN
Special weather statement, May 27, 4:05 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
505 PM EDT TUE MAY 27 2008
CTZ009-NJZ002>006-011-NYZ067-069>078-272200-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW
YORK (MANHATTAN)-NORTHERN WESTCHESTER-NORTHWEST
SUFFOLK-ORANGE-QUEENS-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-UNION-WESTERN PASSAIC-
505 PM EDT TUE MAY 27 2008
...LINE OF STRONG THUNDERSTORMS APPROACHING THE NEW YORK CITY
METROPOLITAN AREA...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONROE TO WEST
MILFORD TO LAKE MOHAWK TO 18 MILES WEST OF BEATTYESTOWN...OR ALONG A
LINE EXTENDING FROM MONROE TO WEST MILFORD TO HOPATCONG TO 28 MILES
WEST OF SUCCASUNNA...AND MOVING SOUTHEAST AT 42 MPH.
THESE STORMS WILL BE...
NEAR POMPTON LAKES BY 505 PM.
NEAR RAMSEY BY 510 PM.
NEAR HAVERSTRAW BY 515 PM.
NEAR OSSINING BY 520 PM.
NEAR PARAMUS BY 525 PM.
NEAR PASSAIC BY 530 PM.
ANOTHER BROKEN LINE OF THUNDERSTORMS EXTENDED ALONG A LINE JUST
NORTH OF NEW YORK CITY...FROM CLOSTER TO NEW ROCHELLE TO HUNTINGTON.
SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
AN INCH PER HOUR...COULD CAUSE PONDING OF WATER ON ROADWAYS... AND
MINOR FLOODING OF POOR DRAINAGE AREAS.
PEOPLE IN THE NEW YORK CITY METROPOLITAN AREA SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE TO SAFE SHELTER IMMEDIATELY.
GOODMAN
Thunderstorm Wind, Essex
- When
- May 27, 4:47 PM EST
- Where
- Essex County, Maplewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -74.280
A trained spotter reported that the fire department was responding to downed power lines in Maplewood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nevada, May 27, 20081 death · 2 injured · $5,000 · 0.25 in hail · 1 event
- Heat in North Carolina, May 27, 20081 death · 1 event
- Flash Flood and Hail in Texas, May 27 to 28, 2008$510,000 · 1.75 in hail · 19 events
- Flash Flood in Connecticut, May 27, 2008$600,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 27, 2008$78,000 · 1.75 in hail · 16 events
- Tornado and Flash Flooding in Indiana, May 27, 2008$84,000 · EF0 · 12 events
- Flash Flooding and Damaging Winds in Texas, May 27, 2008$102,000 · 50 kt wind · 7 events
- Tornadoes and Flash Flood in Texas, May 27, 2008$40,000 · EF0 · 17 events
- Flood and Damaging Winds in Massachusetts, May 27, 20082 injured · $20,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, May 27, 2008$40,000 · 54 kt wind · 8 events
- Damaging Winds in Louisiana, May 27 to 28, 2008$50,000 · 70 kt wind · 2 events
- Frost and Freeze in Minnesota, May 27, 200819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103472.